Dr. Ron’s Research Review – October 19, 2016

©                                                                                                                                                        

This week’s research review focuses on Niacinamide for Steroid Withdrawal Syndrome.

The most comprehensive and accepted definition of the steroid withdrawal syndrome is ‘‘an objective syndrome resembling true adrenal insufficiency and characterized by fever, anorexia, nausea, lethargy, malaise, arthralgias, desquamation of the skin, weakness, and weight loss occurring, with highly variable grading, in patients undergoing steroid withdrawal also in the presence of biochemical evidence of hypothalamus-pituitary-adrenal (HPA) system integrity.’’ Other symptoms mentioned in the literature but occurring less commonly include abdominal pain, vomiting, postural hypotension, hyponatremia, and hyperkalemia. (Margolin et al., 2007)
A systematic literature review included 73 eligible studies out of 673 screened. The percentage of patients with glucocorticoid-induced adrenal insufficiency (AI) ranged from 0% to 100% with a median (IQR) = 37.4% (13-63%). AI persisted in 15% of patients retested 3 years after glucocorticoid withdrawal. AI was demonstrated at <5mg prednisolone equivalent dose/day, <4 weeks of exposure, cumulative dose <0.5g, and following tapered withdrawal. (Joseph et al., 2016)

Niacinamide

A study in Russian described 30 patients (aged 19-40 years) with stage II rheumatism and examined ACTH level in blood plasma after one-week treatment with prednisolone (0.005 g 4 times a day per os) alone and in combination with nicotinamide (2 ml of 2.5% solution twice a day intramuscularly). It was shown that the stimulant action of nicotinamide on the hypophyseo-adrenocortical system distinctly manifested under the conditions of the patients’ body saturation with endogenous corticosteroids. Continuation of nicotinamide administration after withdrawal of hormonal therapy promoted the maintenance of the increased ACTH level in plasma and averted the development of hypocrticoidism. (Vinogradov et al., 1981)

 

Dr. Ron


 

Articles

Systemic glucocorticoid therapy and adrenal insufficiency in adults: A systematic review.
            (Joseph et al., 2016) Download
OBJECTIVES:  The aim of this systematic literature review was to summarize the current knowledge regarding the prevalence of, time to recovery from, and influence of glucocorticoid dose and duration on glucocorticoid-induced adrenal insufficiency (AI). METHODS:  Eligible studies were original research articles, which included adult patients with an indication for glucocorticoids and measured adrenal function following exposure to systemic glucocorticoids. Searches were performed in Web of Science and MEDLINE, with further articles identified from reference lists. Screening was performed in duplicate. Data were extracted for each group of glucocorticoid-exposed patients within eligible studies. The reported proportion of patients with AI was summarized as median and inter-quartile range. Results were then stratified by daily dose, cumulative dose, duration of exposure and time since last glucocorticoid use. The risk of bias within and across studies was considered: for randomised controlled trials risk of bias was assessed using the tool developed by the Cochrane Collaboration. RESULTS:  Overall, 73 eligible studies were identified out of 673 screened. The percentage of patients with AI ranged from 0% to 100% with a median (IQR) = 37.4% (13-63%). Studies were small-median (IQR) group size 16 (9-38)-and heterogeneous in methodology. AI persisted in 15% of patients retested 3 years after glucocorticoid withdrawal. Results remained widely distributed following stratification. AI was demonstrated at <5mg prednisolone equivalent dose/day, <4 weeks of exposure, cumulative dose <0.5g, and following tapered withdrawal. CONCLUSIONS:  The heterogeneity of studies and variability in results make it difficult to answer the research questions with confidence based on the current literature. There is evidence of AI following low doses and short durations of glucocorticoids. Hence, clinicians should be vigilant for adrenal insufficiency at all degrees of glucocorticoid exposure.

The steroid withdrawal syndrome: a review of the implications, etiology, and treatments.
            (Margolin et al., 2007) Download
Steroid therapy is frequently used for chronic pain, particularly inflammatory pain states. Steroid withdrawal syndrome can produce a broad array of signs and symptoms, some of which are not well recognized. High fever is among these. We describe several cases with this clinical scenario and review the syndrome in broader terms.


 

[Nicotinamide as an effective agent against endogenous hypocorticism during prolonged corticosteroid therapy].
            (Vinogradov et al., 1981) Download
Radioimmunoassay was used in 30 patients (aged 19-40 years) with stage II rheumatism to examine ACTH level in blood plasma after one-week treatment with prednisolone (0.005 g 4 times a day per os) alone and in combination with nicotinamide (2 ml of 2.5% solution twice a day intramuscularly). It was shown that the stimulant action of nicotinamide on the hypophyseo-adrenocortical system distinctly manifested under the conditions of the patients’ body saturation with endogenous corticosteroids. Continuation of nicotinamide administration after withdrawal of hormonal therapy promoted the maintenance of the increased ACTH level in plasma and averted the development of hypocrticoidism.

 

References

Joseph, RM, et al. (2016), ‘Systemic glucocorticoid therapy and adrenal insufficiency in adults: A systematic review.’, Semin Arthritis Rheum, 46 (1), 133-41. PubMed: 27105755
Margolin, L, et al. (2007), ‘The steroid withdrawal syndrome: a review of the implications, etiology, and treatments.’, J Pain Symptom Manage, 33 (2), 224-28. PubMed: 17280928
Vinogradov, VV, et al. (1981), ‘[Nicotinamide as an effective agent against endogenous hypocorticism during prolonged corticosteroid therapy].’, Vopr Pitan, (5), 20-23. PubMed: 6274098